Tornadoes · United States · Alabama · 2018
EF0 tornado, Yellow Pine, Alabama, February 10, 2018
This EF0 tornado ran 0.2 miles across Washington County on February 10, 2018, touching down at 5:18 PM CST and reaching 100 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- February 10, 2018
- Touchdown
- 5:18 PM CST (23:18 UTC)
- Lifted
- 5:19 PM CST (23:19 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Washington County
- Touchdown point
- 31.467, -88.384
- Lift-off point
- 31.469, -88.383
- Record number
- 1802101718-01
The damage survey
5 damage points were recorded along this path by NWS MOB, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
- one window blown out. part of tin roof of home peeled off.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A brief, weak tornado touched down near Chatom and caused minor damage.
A brief EF-0 tornado touched down just south of Hwy 56 and east of Flat Branch Road. The tornado resulted in damage to the metal roof of a residence along with one window blown out. Scattered softwood tree damage was noted along the short path.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Feb 10, 3:51 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Feb 10, 3:51 PM CST, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Mobile AL 351 PM CST Sat Feb 10 2018 .NEAR TERM /Now Through Sunday/...Will continue to remain active this period. A long wave trof over the central CONUS with a large plume of deep Gulf moisture was spreading from the western Gulf, northeast all the way up into the Ohio Valley. Within the deep moisture, a strongly diffluent flow aloft was positioned from Louisiana to the Tennessee River Valley, supporting deep layer ascent well east of a cold front which was analyzed from the Ohio River Valley, southwest into central Texas. The upper trof over the Plains moves very little and in fact sharpens during the day Sunday as upper level energy dives southeast across the Desert southwest tonight. An active high level southwest flow remains in place from the western Gulf to the Appalachians as a slow southeastward moving frontal zone slips into the Lower MS River Valley. Along and ahead of the front, an assessment of forecast deep layer Gulf moisture (pwats 1.4 to 1.7 inches) is very high and is found to be around the 90th percentile above the climatological normal for Feb 11th. Considering the passage of mid level impulses in the southwest flow aloft, approaching front and anomalously high amounts of deep moisture favor the continuance of high chances of rain in the near term. Some of the rains will be efficient in producing locally heavy rainfall. A marginal risk of excessive rains shift eastward over the region. As far as severe weather, a slight risk of severe storms has been expanded from southern MS eastward to along portions of the northwest FL Gulf coast to account for storms developing along a convergent band over the AL/northwest FL Gulf coastal waters and moving inland. Some of these storms have the potential of developing linear segments capable of damaging winds while more discreet cells may produce a brief isolated tornado. Threat of severe weather may lower into the evening as surface flow veers more southerly. Storms moving up across interior southeast MS may have the potential to intensify as better instability is realized. For Sunday, a marginal risk of severe weather is in place for much of the area. Another hazard is the potential of fog along area bays and sounds that expand northward across the southern half of the local area tonight. This is supported by the latest high resolution HRRR, NAM12 and high probabilities in the 10.15Z SREF. Fog may persist over bays and sounds thru the day Sunday. /10 .SHORT TERM /Sunday night Through Tuesday night/...A cold front initially located near the northwestern portion of the forecast area slowly shifts southeastward to be located just east and south of the land portion of the forecast area by late Monday afternoon. A series of shortwaves embedded within the southwest flow aloft continue to move across the area meanwhile along with deep layer moisture remaining very high compared to seasonable normals. With the slow movement of the front during the period, will have categorical pops Sunday evening along and east of I-65 with good chance to likely pops further to the west, which then gradually taper through Monday afternoon to good chance pops near the coast and chance pops further inland. Additional rainfall amounts during Sunday night into Monday will ranging from near 1.25 inches at the coast to less than a half inch well inland. Expect a continuing potential for nuisance type flooding mainly for the coastal counties through Monday morning. The front is expected to have stalled over or just south of the marine area by Monday evening and remains in this position before eventually dissipating. A series of shortwaves continue to move across the area through Tuesday with deep layer moisture remaining elevated, however with the front expected to remain south of the land portion of the area, pops are in turn expected to be at best in the slight chance to chance range for the remainder of the period. /29 .LONG TERM /Wednesday Through Saturday/...A broad upper ridge is expected to dominate the Gulf through the period with a fairly zonal flow over the forecast area while two upper trofs pass well north of the area. There are uncertainties regarding the timing of these upper systems which leads to uncertainty as to when an associated surface low well to the north brings a weak trailing cold front into the southeast states. At this time, the front is expected to move into the Gulf coast states on Friday, then moves to near the coast by Saturday morning but with low confidence overall on this feature. Have gone with generally low end pops through Friday followed by chance pops for most of the area by Saturday. /29 && .MARINE...A light to moderate southerly flow continues through Sunday night while a cold front approaches from the north. Patchy fog is expected to persists over the bays and near shore waters through Sunday. The front moves into the marine area on Monday and stalls with winds becoming northeast to east. An easterly flow prevails on Tuesday then becomes southeasterly on Wednesday. /29 && .PRELIMINARY POINT TEMPS/POPS... Mobile 65 75 58 67 56 72 59 73 / 80 90 80 60 20 20 20 20 Pensacola 66 72 62 69 60 72 60 72 / 90 90 80 80 30 30 20 20 Destin 66 70 64 69 61 70 61 70 / 90 90 80 80 40 30 20 20 Evergreen 63 74 60 68 56 76 58 76 / 80 90 80 60 20 30 20 20 Waynesboro 63 72 52 60 49 72 56 74 / 80 90 50 40 20 20 20 40 Camden 63 72 56 64 52 74 58 74 / 70 90 70 40 20 20 20 30 Crestview 66 73 63 71 60 75 58 74 / 90 90 80 70 30 30 20 20 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Feb 10, 4:58 PM CST, 20 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Mobile AL 458 PM CST Sat Feb 10 2018 ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-112300- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland- Wayne-Perry-Greene-Stone-George- 458 PM CST Sat Feb 10 2018 This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida and southeast Mississippi. .DAY ONE...Tonight. Periods of locally heavy rain may bring localized nuisance type flooding of poor drainage areas and some small creeks. A few strong to briefly severe storms is possible through this evening. Main threat will be localized damaging wind gusts and perhaps a brief tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A marginal risk of severe storms possible over much of the local area on Sunday. Main threat will be localized damaging wind gusts and perhaps a brief tornado. Locally heavy rainfall will also again be possible on Sunday over the entire area. Minor flooding of area rivers and isolated flash flooding will be possible generally along and southeast of Interstate 65. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ALZ265-266-FLZ202-204-206-112300- Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal- Okaloosa Coastal- 458 PM CST Sat Feb 10 2018 This Hazardous Weather Outlook is for southwest Alabama and northwest Florida. .DAY ONE...Tonight. Periods of locally heavy rain may bring localized nuisance type flooding of poor drainage areas and some small creeks. A few strong to briefly severe storms is possible through this evening. Main threat will be localized damaging wind gusts and perhaps a brief tornado. Patchy fog develops tonight with visibility lowering to between 1 and 3 miles. Fog could become locally dense in some areas with restrictions to visibility lowering to a half mile or less. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A marginal risk of severe storms possible over much of the local area on Sunday. Main threat will be localized damaging wind gusts and perhaps a brief tornado. Locally heavy rainfall will also again be possible on Sunday over the entire area. Minor flooding of area rivers and isolated flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ630>636-650-655-670-675-112300- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 458 PM CST Sat Feb 10 2018 This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Tonight. Winds, waves and seas locally higher in and near the passage of marine storms. Lightning activity enhanced in storms. Rain and areas of fog, occasionally lowering visibility below 1 mile, possible overnight over bays, sounds and near shore waters. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Winds, waves and seas locally higher in and near the passage of marine storms. Lightning activity enhanced in storms. Rain and fog, occasionally lowering visibility below 1 mile, possible Sunday into Monday.
In the hours before
Special weather statement, Feb 10, 2:53 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
253 PM CST SAT FEB 10 2018
ALZ059-262-264-FLZ201-203-102145-
Baldwin Central AL-Baldwin Inland AL-Escambia AL-Escambia Inland FL-
Santa Rosa Inland FL-
253 PM CST SAT FEB 10 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...EAST CENTRAL BALDWIN...SOUTHWESTERN ESCAMBIA...
NORTHWESTERN SANTA ROSA AND NORTHWESTERN ESCAMBIA COUNTIES UNTIL 345
PM CST...
At 252 PM CST, the strong thunderstorms were located along a line
extending from near Atmore to 10 miles south of Bratt to 7 miles east
of Loxley, and moving northeast at 20 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Atmore, Century, Flomaton, McCullough, Pollard, Bratt, I65 And CR 1,
I65 And AL 21 and Poarch Creek Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3122 8752 3116 8709 3080 8729 3055 8751
3063 8776
TIME...MOT...LOC 2052Z 217DEG 18KT 3099 8749 3082 8749 3064 8764Special weather statement, Feb 10, 3:33 PM CST, 1 hour 45 minutes before
Special Weather Statement National Weather Service Mobile AL 333 PM CST SAT FEB 10 2018 ALZ055-056-059-FLZ201-102215- Monroe AL-Conecuh AL-Escambia AL-Escambia Inland FL- 333 PM CST SAT FEB 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH CENTRAL MONROE...WESTERN ESCAMBIA ALABAMA...SOUTHWESTERN CONECUH AND NORTH CENTRAL ESCAMBIA FLORIDA COUNTIES UNTIL 415 PM CST... At 331 PM CST, the strong thunderstorm was located 5 miles northwest of Flomaton, moving northeast at 40 mph. Winds in excess of 40 mph will be possible with this storm. Radar has also indicated weak rotation with this storm. Locations impacted include... Century, Flomaton, Castleberry, Excel, Repton, I65 And US 84 and I65 And AL 113. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Seek safe shelter indoors until this storm has passed. && LAT...LON 3095 8727 3102 8746 3149 8735 3141 8689 TIME...MOT...LOC 2131Z 205DEG 36KT 3106 8734
Special weather statement, Feb 10, 4:10 PM CST, 1 hour 8 minutes before
Special Weather Statement National Weather Service Mobile AL 410 PM CST SAT FEB 10 2018 ALZ056-059-102300- Conecuh AL-Escambia AL- 410 PM CST SAT FEB 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL ESCAMBIA AND SOUTHEASTERN CONECUH COUNTIES UNTIL 500 PM CST... At 410 PM CST, the strong thunderstorm was located 7 miles southwest of Castleberry, or 9 miles north of Brewton, moving northeast at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Evergreen, Castleberry and I65 And US 84. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3101 8724 3111 8735 3154 8709 3132 8675 TIME...MOT...LOC 2210Z 225DEG 22KT 3123 8712
Special weather statement, Feb 10, 4:15 PM CST, 1 hour 3 minutes before
Special Weather Statement National Weather Service Mobile AL 415 PM CST SAT FEB 10 2018 MSZ076-102300- Greene MS- 415 PM CST SAT FEB 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL GREENE COUNTY UNTIL 500 PM CST... At 414 PM CST, the strong thunderstorm was located 7 miles northeast of McLain, or 12 miles west of Leakesville, moving northeast at 20 mph. Winds in excess of 40 mph will be possible with this storm. Radar also indicates weak rotation in this storm. This storm will remain over mainly rural areas of central Greene County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3113 8877 3121 8884 3142 8862 3128 8846 TIME...MOT...LOC 2214Z 234DEG 19KT 3121 8877
Special weather statement, Feb 10, 4:23 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
423 PM CST SAT FEB 10 2018
MSZ075-076-078-102300-
Perry MS-Stone MS-Greene MS-
423 PM CST SAT FEB 10 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHERN PERRY...WEST CENTRAL GREENE AND WESTERN STONE
COUNTIES UNTIL 500 PM CST...
At 422 PM CST, the strong thunderstorms were located along a line
extending from 14 miles west of McHenry to 4 miles northwest of
Perkinston to 4 miles east of Maxie to near Beaumont, and moving
northeast at 30 mph.
Winds in excess of 30 mph will be possible with these storms. Radar
has indicated weak rotation in a few of these storms.
Locations impacted include...
Wiggins, Perkinston, McHenry, Beaumont and McLain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3080 8934 3091 8925 3091 8914 3104 8915
3128 8895 3114 8877 3068 8914 3068 8924
3065 8924 3065 8934
TIME...MOT...LOC 2222Z 224DEG 26KT 3067 8938 3082 8921 3099 8911 3117
8888Special weather statement, Feb 10, 4:45 PM CST, 33 minutes before
Special Weather Statement National Weather Service Mobile AL 445 PM CST SAT FEB 10 2018 ALZ052-MSZ067-076-102330- Washington AL-Greene MS-Wayne MS- 445 PM CST SAT FEB 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... NORTHWESTERN WASHINGTON...SOUTHEASTERN WAYNE AND NORTHEASTERN GREENE COUNTIES UNTIL 530 PM CST... At 444 PM CST, the strong thunderstorm was located 9 miles southwest of State Line, or 11 miles north of Leakesville, moving northeast at 35 mph. Winds in excess of 40 mph will be possible with this storm. Radar is indicating some rotation with this storm, and meteorologists are monitoring this storm closely. Locations impacted include... Chatom, State Line and Fruitdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3125 8859 3133 8869 3164 8844 3148 8813 TIME...MOT...LOC 2244Z 229DEG 28KT 3133 8858
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Slidell Radar S, LA (KSIL), 12:00Z
11.3 hours before the tornado, 185 km from the path. February 10, 2018.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -35 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Laurel (LUL), 78 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Mobile radar (KMOB), 89 km away, was scanning. The volume nearest the touchdown began at 23:20 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of February 10, 2018
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 10 | 4:50 PM CST | EF0 | Neshoba, MS | 0.0 | 30 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.